|From Trizivir to Atripla
May 28, 2007
Hi i've been taken Trizivir for 3 yrs, my T4 went from 300 to >1000 i'm really happy with the medication butu i have Lipodystrophy, i talk to my doctor and told me to think about changing from Trizivir to Atripla is that a good idea or is kinda of stupid of me to swith meds? please help me. Thanks
| Response from Dr. Young
Thanks for your post.
There are a lot of things to consider when switching medications. In your case, you've had an excellent CD4 cell increase, indicating that your virus is very sensitive to the medications you're currently taking; it would appear that the lipodystrophy is the major reason to depart from this successful regimen (as could be a drift away from twice daily treatment).
With this in mind it's important to recongize that the AZT part of Trizivir (AZT/3TC/abacavir) can contribute to lipodystrophy, especially among persons who have had HIV for a long time. It would be attractive and convenient to switch to Atripla (tenofovir/FTC/efavirenz) because of the loss of AZT and the once-daily coformulation. This switch may cause slight increases in peripheral fat (lipoatrophy)- one of your target symptoms. Tenofovir switches are generally very safe, however, if you have risk for kidney disease, the tenofovir may increase such risk.
Recent data from the AIDS Clinical Trials Group (ACTG) showed that regimens that contain efavirenz, though simple and generally well tolerated, actually appear to INCREASE risk of liipodystrophy, not decrease. Indeed, in the same study, a boosted protease inhibitor regimen (lopinavir/ritonavir; Kaletra) was shown to cause less lipo when partnered with any nucleoside combination.
So, what to do? If I was faced with your "good idea or kinda stupid" decision, rather than switching all three medications, a conservative switch could be to continue the nucleoside parts of your Trizivir that are not associated with lipo, namely abacavir/3TC-- coformulated into a once-daily pill (Epzicom, Kivexa)-- you already know that these two are not associated with significant side effects. Also, I'd consider replacing the AZT of Trizivir with one of the newer ritonavir-boosted protease inhibitors such as fosamprenavir (Lexiva, Telzir) or atazanavir (Reyataz). The net result would be a 4 or 5 pill, once-daily regimen with low risk of lipodystrophy (hoping, of course, that your lipo might improve). As an added bonus, boosted PI regimens have favorable patterns of drug resistance and tend to preserve treatment options for the future.
I hope this helps. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.